Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Accutane and Social Anxiety Disorder

05/21/2007

Question:

I took Accutane for my acne when I was about to become a senior in high school. Looking back, it was a short time later that I developed social anxiety disorder. Has there been any links between the drug and the disease? Is it possible that Accutane had a hand in triggering my social problems?

Answer:

While there are some anecdotal stories circulating about the relationship between Accutane (also called isotretinoin) and depression, anxiety and suicide attempts, the few medical studies that have actually been done have not found any connection.  Having severe acne itself has been associated with some depression and anxiety, and a few studies have found improvement in the mental health of some patients who took accutane to treat acne and the acne improved.

Most studies have found that while a significant percentage of teens and young adults who take accutane have depression or anxiety (up to 11% in one study), the same number of teens and young adults who DON'T take accutane also have depression or anxiety.  It does not appear that taking accutane makes you more likely to develop mental illness.  However, mental illness is common, and some people who take accutane will also have mental illness.

This is an area that is still being studied, however, but the evidence at this time is that accutane probably does not cause depression or anxiety.

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati